Hail, McLean
- When
- August 2, 3:05 PM CST to 3:06 PM CST
- Where
- McLean County, 1.59 mi NNW of (Bmi)bloomngtn/Norma
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 40.501, -88.932
Isolated thunderstorms developed in a very warm and humid airmass across central Illinois during the afternoon of August 2nd. One of the cells produced quarter-sized hail in Bloomington in McLean County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Isolated thunderstorms developed in a very warm and humid airmass across central Illinois during the afternoon of August 2nd. One of the cells produced quarter-sized hail in Bloomington in McLean County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 2, 2:01 PM CST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 301 PM CDT SUN AUG 2 2015 .SHORT TERM...(TONIGHT) ISSUED AT 301 PM CDT SUN AUG 2 2015 19Z/2PM SURFACE ANALYSIS SHOWS COLD FRONT EXTENDING FROM THE UPPER PENINSULA OF MICHIGAN TO NORTHERN IOWA. THE MOST ACTIVE PART OF THE FRONT HAS THUS FAR BEEN ACROSS CENTRAL/NORTHERN WISCONSIN INTO MICHIGAN...WITH VERY LITTLE CONVECTION FURTHER WEST ALONG THE BOUNDARY. THINK THIS WILL CONTINUE TO BE THE CASE THROUGH EARLY EVENING...AS VIGOROUS SHORT-WAVE TROUGH EVIDENT ON LATEST WATER VAPOR IMAGERY OVER NORTHERN MINNESOTA TRACKS E/SE INTO THE NORTHERN GREAT LAKES. WITH STRONGEST LIFT REMAINING WELL N/NE OF CENTRAL ILLINOIS...AM NOT EXPECTING MUCH CONVECTION ACROSS THE KILX CWA TONIGHT. LATEST VISIBLE SATELLITE IMAGERY IS SHOWING A CU-FIELD BEGINNING TO DEVELOP BETWEEN THE ILLINOIS RIVER AND I-55. THIS MAY BE IN CONJUNCTION WITH A SUBTLE SHORT-WAVE TRACKING OUT OF IOWA. AS THIS AREA OF LIFT SHIFTS SLOWLY EASTWARD...ISOLATED CONVECTION WILL DEVELOP BETWEEN I-55 AND I-57 LATE THIS AFTERNOON INTO THE EARLY EVENING MUCH LIKE THE RAPID REFRESH IS ADVERTISING. ANY STORMS THAT DEVELOP WILL QUICKLY DISSIPATE AFTER SUNSET. MEANWHILE...COLD FRONT WILL GRADUALLY SETTLE SOUTHWARD LATER THIS EVENING...WITH MODEL CONSENSUS FOCUSING THE MOST WIDESPREAD PRECIP FURTHER NORTHEAST ACROSS MICHIGAN INTO NORTHERN INDIANA. HAVE INTRODUCED CHANCE POPS ALONG/NORTH OF A RUSHVILLE TO CHAMPAIGN-URBANA LINE FROM MID-EVENING INTO THE FIRST PART OF THE OVERNIGHT HOURS. ONCE DAYTIME INSTABILITY WANES AND MINNESOTA SHORT-WAVE TRACKS FURTHER EASTWARD...ANY STORMS ALONG THE FRONT WILL DISSIPATE TOWARD DAWN MONDAY. && .LONG TERM...(MONDAY THROUGH SUNDAY) ISSUED AT 301 PM CDT SUN AUG 2 2015 MORNING UPPER AIR SHOWS NORTHWEST FLOW AT 300MB OVER REGION WITH A SERIES OF WEAK SHORT WAVES VISIBLE IN MOISTURE CHANNEL IMAGERY. FIRST WAVE MOVING ACROSS NORTHERN IL THIS AFTERNOON AND TRIGGERING FEW STORMS. MAIN WAVE OVER MN MOVING SOUTHEAST. MORNING SOUNDINGS SHOW SOME WEAK MOISTURE ADVECTION IN LOW LEVELS FROM THE SOUTHWEST, BUT IT IS LIMITED AS THE SURFACE RIDGE IN SOUTHERN STATES HAS DEEP MOISTURE CUTOFF FROM MOVING NORTHWEARD THROUGH MS VALLEY. EDGE OF 850MB MOISTURE AT 12Z OVER CENTRAL IL, HAS APPARENTLY MOVED ITS WAY TO EAST DURING DAY, AND IS MINOR TRIGGER FOR MINOR AREA OF STORMS MOVING THROUGH DEWITT COUNTY AT 19Z. SURFACE DATA SHOWS MAIN FRONT INOT NORTHWEST IA, PUSHED TO SOUTHEAST BY MN WAVE. FRONT TO CONTINUE TO MOVE SOUTHEAST OVERNIGHT. AFTER THE BOUNDARY REACHES CENTRAL IL LATE TONIGHT, WEAK SUPPORT FOR DEVELOPMENT OVER SOUTHERN AREAS ON MONDAY, SO MAINLY DRY IN CWA. STALLED BOUNDARY OVER SOUTH CENTRAL IL THEN BECOMES THE LINGERING FOCUS OF POSSIBLE SCATTERED STORMS. MODELS SIMILAR IN DEVELOPMENT MON NIGHT AND INCREASING POPS INTO TUES AS RETURN MOISTURE FLOW MOVES BACK INTO REGION. BEST PCPN CHANCES ARE TUES NIGHT, WED, AND WED NIGHT AS ALL GFS, EUR, CANADIAN MODELS PICK UP ON MINOR SHORTWAVE MOVING THROUGH. WITH LINGERING FRONT AND THE WAVE SUPPORT, SHOULD BE ENOUGH FOR BEST PCPN CHANCES. BY THUR, THE UPPER FLOW APPEARS TO GO BACK TO NORTHWEST AND MODELS START HIGH PRESSURE TO BUILD IN FROM NORTH, DRYING THINGS OUT BY FRI. FRI TO SUN APPEAR TO BE COOL AND DRY WITH HIGH PRESSURE IN AREA. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1246 PM CDT SUN AUG 2 2015 1730Z RADAR IMAGERY SHOWS ISOLATED CONVECTION IN ADVANCE OF A WEAK SHORT-WAVE TROUGH EXTENDING FROM NEAR KAAA TO EAST OF KSPI. THIS ACTIVITY IS TRACKING SLOWLY TO THE E/SE AND WILL IMPACT KDEC OVER THE NEXT COUPLE OF HOURS. HAVE THEREFORE INCLUDED VCTS AT KDEC BETWEEN 18Z AND 20Z...BUT HAVE GONE WITH A DRY FORECAST THROUGHOUT THE AFTERNOON AT THE REMAINING TERMINALS. WINDS WILL BE SOUTHWESTERLY WITH OCCASIONAL GUSTS TO BETWEEN 15 AND 20KT. A COLD FRONT CURRENTLY ACROSS THE NORTHERN PLAINS WILL SAG SOUTHWARD...POTENTIALLY TRIGGERING SCATTERED CONVECTION ACROSS NORTH-CENTRAL ILLINOIS TONIGHT. MOST 12Z MODEL GUIDANCE SUGGESTS THE FOCUS FOR THE MOST WIDESPREAD CONVECTION WILL BE FURTHER N/NE ACROSS MICHIGAN INTO NORTHERN INDIANA. FURTHER WEST ALONG THE APPROACHING BOUNDARY...AREAL COVERAGE OF PRECIP WILL LIKELY BE MUCH LESS. AS A RESULT...HAVE ONLY INCLUDED VCTS AT KPIA AND KBMI FROM MID-EVENING THROUGH THE OVERNIGHT HOURS. THINK ANY CONVECTION WILL TEND TO DISSIPATE AFTER MIDNIGHT DUE TO WANING INSTABILITY. COLD FRONT WILL DROP SOUTH OF THE AREA BY MONDAY MORNING...WITH NORTHWESTERLY WINDS DEVELOPING AT KPIA BY 10Z...THEN BY 13Z FURTHER SOUTHEAST AT KSPI AND KDEC. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BARNES LONG TERM...GOETSCH AVIATION...BARNES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 317 PM CDT SUN AUG 2 2015 ILZ027>031-036>038-040-041-031100- FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL- WOODFORD- 317 PM CDT SUN AUG 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT AN APPROACHING COLD FRONT WILL TRIGGER SCATTERED THUNDERSTORMS TONIGHT. A FEW OF THE STORMS COULD BECOME SEVERE ALONG AND NORTH OF THE I-74 CORRIDOR...HOWEVER THE BEST CHANCE FOR WIDESPREAD SEVERE WEATHER WILL REMAIN FURTHER NORTH ACROSS THE GREAT LAKES REGION. ANY STRONG THUNDERSTORMS THAT DEVELOP INTO NORTH-CENTRAL ILLINOIS THIS EVENING WILL TEND TO WEAKEN AFTER MIDNIGHT AS DAYTIME INSTABILITY IS LOST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A PERSISTENT FRONTAL BOUNDARY WILL BRING PERIODIC THUNDERSTORM CHANCES TUESDAY NIGHT THROUGH THURSDAY NIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY ON WEDNESDAY. FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER DOWNSTREAM FROM PEORIA THROUGH THE ENTIRE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...MAINLY BETWEEN 7 PM AND MIDNIGHT. ILZ042>057-061-031100- CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON- MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCOTT-SHELBY-VERMILION- 317 PM CDT SUN AUG 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT AN APPROACHING COLD FRONT WILL TRIGGER SCATTERED THUNDERSTORMS TONIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A PERSISTENT FRONTAL BOUNDARY WILL BRING PERIODIC THUNDERSTORM CHANCES TUESDAY NIGHT THROUGH THURSDAY NIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY ON WEDNESDAY. FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER DOWNSTREAM FROM PEORIA THROUGH THE ENTIRE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ062-063-066>068-071>073-031100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 317 PM CDT SUN AUG 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT AN APPROACHING COLD FRONT WILL TRIGGER ISOLATED THUNDERSTORMS LATE TONIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A PERSISTENT FRONTAL BOUNDARY WILL BRING PERIODIC THUNDERSTORM CHANCES TUESDAY NIGHT THROUGH THURSDAY NIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY ON WEDNESDAY. FLOODING WILL CONTINUE ALONG PARTS OF THE WABASH RIVER THROUGH THE ENTIRE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BARNES
The Lincoln radar (KILX), 52 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598610.